Texas, 2022

Drought in Texas, August 1 to 23, 2022

August 1 to 23, 2022 · NWS AMA · 2 events in 2 counties and zones

Beneficial rains have remained isolated across the combined Oklahoma and Texas Panhandles through the month of August. Many areas across the combined Panhandles continued to remain in quite the deficit for rainfall with soil conditions remaining poor to very poor.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Beneficial rains have remained isolated across the combined Oklahoma and Texas Panhandles through the month of August. Many areas across the combined Panhandles continued to remain in quite the deficit for rainfall with soil conditions remaining poor to very poor. Some areas did see an improvement with August rains but this was limited to the central to east-central Texas Panhandle. Drought conditions continued to keep rangelands bare, forcing ranchers to continue to sell off cattle as supplemental feeding has been too expensive this year especially when cattle should be grazing. Peanut farmers are expected to see a yield loss of 30% to 50% across much of West Texas into the Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 31, 11:33 PM CST, 27 minutes earlier.

Area forecast discussion, Jul 31, 11:33 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1233 AM CDT Mon Aug 1 2022

.AVIATION...
VFR conditions mainly expected to prevail. Expected mostly
southerly winds between 10 and 15 kts. There are some low end
chances for some pop up showers through out the period for all
three terminals. Confidence is so that there is no mention of
showers or thunder in the TAF at this time. CIGs should remain
above 10K ft.

Hoffeditz

&&

.PREV DISCUSSION... /Issued 544 PM CDT Sun Jul 31 2022/

AVIATION...
A thunderstorm or two may affect the Amarillo TAF site this
evening, so have added a tempo group there. Otherwise, VFR
conditions will prevail. Winds will remain around 10 knots or less
at all sites outside of thunderstorms, except AMA may gust over
20 knots starting mid morning on Monday.

PREV DISCUSSION... /Issued 201 PM CDT Sun Jul 31 2022/

SHORT TERM...

18z observations show good-by-our-standards moisture remains in
place across the Panhandles, with dewpoints mainly in the 60s. Area
of cloudiness is present roughly west-east across the midsection of
the Texas Panhandle with a boundary seen on the southern edge of
this on radar. Clearing skies are seen in the SW TX Panhandle. WV
satellite reveals an upper high centered over SE NM with west-
northwesterly flow aloft over our CWA.

This afternoon, a few showers and thunderstorms may develop both in
the destabilizing SW TX Panhandle and near the boundary draped from
Oldham-Wheeler Counties. More coverage will have to wait for the
evening hours though as a shortwave translates downstream in the
west-northwesterly flow aloft. While CAPE profiles are on the skinny
side, good agreement amongst guidance, which is generally handling
today's temps well, that enough instability should be present for
convection ahead of this shortwave. As for hazards, an additional
day of mixing has led to surface mixed layers that are a bit deeper
than yesterday, so strong gusts may occur with any thunderstorms.
Localized flooding risk also remains given antecedent rainfall and
slow expected storm motions.

Monday, while northwesterly flow aloft is present, heights aloft
build subtly. This should allow the upward trend in temperatures to
continue and may also eliminate instability altogether as warmer
temperatures aloft trend our skinny CAPE profiles to capped profiles.
Have thus kept all but our extreme west and southwest free of precip
mentions.

Ferguson

LONG TERM...Tuesday through Saturday...

Monsoon pattern continues over the long term forecast period.
Latest 31/12Z model and numerical data have a general consensus
of the main H500 anti-cyclonic feature centered in the vicinity of
the Four Corners Region before shifting east and being centered
over the northern Panhandles into Kansas by Friday and Saturday.

On Tuesday, monsoon flow activity over the CO/NM high terrain
will bring the best chance of showers and thunderstorms for the
western Panhandles through Tuesday night. The best chance for
more of the Panhandles seeing diurnally driven showers and
thunderstorms will be on Wednesday. Although not the strongest,
the position of the main H500 synoptic system will favor H500 NW
flow. This steering flow should suffice for convection to move
into the majority of Panhandles Wednesday into Wednesday night.
Another round of diurnal thunderstorms will favor the central and
western Panhandles Thursday. Stagnant H500 flow with large scale
mid level subsidence will wane precipitation chances Friday into
the first half of the weekend.

High temperatures will range from the mid 90s into the 100-102
range each day of the long term forecast period. This will be near
to above average for early August.

Meccariello

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

36/5
Hazardous weather outlook, Jul 31, 1:06 PM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CDT Sun Jul 31 2022

OKZ001>003-TXZ001>020-317-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CDT Sun Jul 31 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and evening across
portions of the Texas and Oklahoma Panhandles. Storms are
expected to remain below severe limits. Strong wind gusts and
localized flooding due to heavy rainfall will be the main threats
with thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across over portions of the
Texas and Oklahoma Panhandles Monday through Thursday. Any storms
that develop are expected to remain below severe limits at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 31, 6:54 PM CST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
754 PM CDT Sun Jul 31 2022

TXZ010-010130-
Hemphill TX-
754 PM CDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of southeastern
Hemphill County through 830 PM CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Lake Marvin, or 17 miles southeast of Canadian,
moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3568 10027 3588 10033 3595 10000 3570 10000
TIME...MOT...LOC 0053Z 258DEG 13KT 3580 10010

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Jul 31, 7:24 PM CST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
824 PM CDT Sun Jul 31 2022

TXZ010-010200-
Hemphill TX-
824 PM CDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of east central
Hemphill County through 900 PM CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Lake Marvin, or 14 miles east of Canadian, moving east
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3572 10022 3594 10024 3596 10000 3571 10000
TIME...MOT...LOC 0124Z 266DEG 19KT 3583 10014

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LG
Local storm report, Jul 31, 9:15 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1015 PM CDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND GST     6 E CANADIAN            35.92N 100.28W
07/31/2022  M75 MPH          HEMPHILL           TX   MESONET

            MESONET STATION 67 CANADIAN 6E.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Potter

When
August 1, 12:00 AM CST to August 23, 6:00 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Potter County started the month in Severe Drought (D2) with the exception of a small area in the far east-central portion of the county that was in Moderate Drought (D1). The majority of the county improved to D1 by mid-month with areas around Amarillo staying in D2. By the third week of the month the rest of the area of D2 improved to D1 conditions too. The county remained in a 2 to 8 deficit year to date by the end of August.

Drought, Carson

When
August 1, 12:00 AM CST to August 23, 6:00 PM CST
Where
Carson forecast zone
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Carson County started the month of August with the far northern and far southwestern portions of the county in Severe Drought (D2). The rest of the county was in Moderate Drought (D1). Within the first week enough rain fell in the southwest and northwest corner of the county to change from D2 to D1. It was not until the third week when the rest of the northern area of D2 improved to D1. Much of the county received near normal to above normal rainfall during the month with the majority of the central to southern portions of the county improving to Abnormally Dry (D0) status. A good portion of the county, mainly central portions, ended the month with above normal rainfall year to date. The rest of the county ended the month with just slightly below normal rainfall year to date.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054505, 1054506.